Treating Yeast In Dog's Ear
Reader Question: Is My Dog Getting Vertigo From Medication?
I have a 9 year old female toy poodle that has a lot of ear infections with yeast. Every medication (prescription) that the Vet has given me makes my dog throw up in the middle of the night. Every single time...every single medicine we've tried. She will throw up every night that she has had medication put into her ears. Whether it is a cream or liquid drops. I've tried over the counter wash from pet stores too. She is on Venison and Brown Rice dry dog food which is for sensitive stomachs and skin problems.
Is it possible that she is actually getting "vertigo" from the medication going into her ears and causing her vomiting? I have known of another dog that did have vertigo problems and had to be put on Valium. Please help!!
Susan Veterinarian Possible Reasons For Why Canine Reacted Negatively To Ear Medication
What an interesting question (for me at least, I’m sure the situation is very frustrating for both you and your dog). Vertigo-like conditions in dogs are usually a result of problems affecting the inner or middle ear or specific parts of the brain. Unless your dog’s ear drums are ruptured, medications applied to the ear canals shouldn’t be reaching either the middle or inner ear. If I had to guess (and that’s all I can really do in this case), I would say that the stress associated with being treated for an ear infection is what’s causing your dog to vomit, rather than the medications themselves.
Some ear infections can be treated with oral medications (antibiotics, antifungals, and anti-inflammatories), although your dog may need to be sedated for a thorough ear flushing at the veterinarian’s office at some point during the treatment period. Switching from topical therapy to primarily systemic treatments might be worth a try, as would dealing with the underlying cause of your dog’s recurrent ear infections (perhaps allergies
?) to reduce their frequency and severity.
Jennifer Coates, DVM